Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 30, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Sep 3, 1998, 1:21 PM EDT for Colleton County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 1998, 1:21 PM EDT (17:21 UTC)
- Expired
- Sep 3, 1998, 2:10 PM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 1:28 PM EDT | Tornado F1 | Green Pond, SC | Tornado took a roof off a barn and snapped off or uprooted several trees on a private plantation. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 9:45 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
375 WFUS1 KCHS 031720 RRA TORCHS SCC029-031810- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 121 PM EDT THU SEP 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... COLLETON COUNTY IN SOUTH CAROLINA * UNTIL 210 PM EDT * AT 118PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO ALONG THE COMBOHEE RIVER ABOUT 10 MILES SOUTH OF ROUTE 17. . MOVING NORTH AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... GREEN POND AREA AROUND 130 PM NEAR COTTAGEVILLE AROUND 145 PM IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. SLB/DG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 9:45 AM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 3, 9:45 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 945 AM EDT THU SEP 03 1998 REMNANTS OF EARL CONTINUES TO TRACK NEWD TOWARD SE GEORGIA AND S COASTAL SC. WILL CONTINUE TO EXTRAPOLATE EARLS REMNANTS AS MID SHIFT DID. BASED ON CURRENT SATELLITE...LOOKS LIKE EARL MAY BE MOVING A LITTLE MORE EAST AND A LITTLE FASTER THAN NHC/S TRACK. WE PROBABLY WILL NOT EXPERIENCE ANY SERIOUS FLOODING DOWN HERE WITH THE HIGH FFG. CWF...WINDS ARE BECOMING SE AND SEAS ARE SLOWLY INCRSG. LITTLE CHG ANTICIPATED. JH
In the hours before
Local storm report, Sep 3, 9:01 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
901 AM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 AM HINESVILLE GA WIND DAMAGE
09/03/98 LIBERTY POWERLINES DOWN.
0630 AM SAVANNAH GA WIND DAMAGE
09/03/98 CHATHAM LIMBS AND POWERLINES DOWN.
0645 AM RIDGELAND SC WIND DAMAGE
09/03/98 JASPER CAR BLOWN OFF THE ROAD.
0650 AM 3E BEAUFORT SC WIND DAMAGE
09/03/98 BEAUFORT TREES DOWN ON ST HELENA
ISLAND
0838 AM BEAUFORT SC TORNADO
09/03/98 BEAUFORT TORNADO SPOTTED BY
EMERGENCY MANAGER.
TRA>ILERS DESTROYED
HOUSE MOVED OFF FOUNDATION
3 MISSING.
HARRISONThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:33 AM EDT | Severe Thunderstorm Warning | CHS | Jasper | 47 min |
| Sep 3, 6:33 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 47 min |
| Sep 3, 8:16 AM EDT | Tornado Warning | CHS | Beaufort | 49 min |
| Sep 3, 8:40 AM EDT | Tornado Warning | CHS | Colleton | 30 min |
| Sep 3, 10:28 AM EDT | Severe Thunderstorm Warning | CHS | Charleston | 47 min |
| Sep 3, 11:33 AM EDT | Severe Thunderstorm Warning | CHS | Jasper | 32 min |
| Sep 3, 12:04 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 36 min |
| Sep 3, 1:05 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 50 min |
| Sep 3, 1:09 PM EDT | Tornado Warning | CHS | Berkeley | 46 min |
| Sep 3, 1:49 PM EDT | Tornado Warning | CHS | Dorchester | 46 min |
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.